Texas, 2020

Flooding and Hail in Texas, May 8 to 9, 2020

May 8 to 9, 2020 · NWS BRO · 6 events in 2 counties and zones

Instability ahead of a cold front allows strong storms to develop along its boundary, bringing strong winds and hail to portions of Starr and Hidalgo County mainly in the mid and upper Rio Grande Valley on May 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Instability ahead of a cold front allows strong storms to develop along its boundary, bringing strong winds and hail to portions of Starr and Hidalgo County mainly in the mid and upper Rio Grande Valley on May 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 8, 5:40 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, May 8, 5:40 PM CST, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
640 PM CDT Fri May 8 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Southerly winds have diminished as a cold front
approaches from the north. Expect VFR conditions early but
expect potentially many flight category changes from tonight
through the day on Saturday as the front will lead to showers
and thunderstorms across the region. Areal coverage and timing
of these thunderstorms/showers remain uncertain right now, so
will likely need to update as this activity evolves. At the
minimum, expect lowered cloud ceilings and reductions in
visibility with any activity. For now, will elect to maintain
mainly MVFR conditions but flight categories could certainty
become lower with any heavier shower/storm activity. Moderate
to breezy northeasterly winds will occur behind the front as
well.

Brady/62

&&

.PREV DISCUSSION... /issued 335 PM CDT Fri May 8 2020/

SHORT TERM (Now through Saturday Night): The main concern for the
short term period is the flash flooding potential with the rainfall
expected tonight through Saturday and the severe weather potential
along and ahead of the cold front this evening into tonight.

South-southeast winds are beginning to die down as the cold front
approaches Deep South Texas, so the Wind Advisory currently in
effect for the coastal counties will be allowed to expire at 3 PM
CDT. The cold front is expected to reach the northern ranchlands
later this afternoon and then slowly progress through the Rio Grande
Valley by midnight. With afternoon temperatures reaching the mid 90s
across most locations, there will be a very weak capping inversion
in place (especially for Starr, Zapata and Jim Hogg Counties) that
could easily be overcome by the frontal passage. CAPE values ranging
from 2000 to 3000 J/kg ahead of the front, will provide plenty of
energy for strong thunderstorms to develop along the frontal
boundary, but vertical shear continues to be weak, slightly
hindering the potential for severe storms to develop. The Storm
Prediction Center has put most of Deep South Texas in a Marginal
Risk for severe weather as well, with the main threats being strong
winds and hail. With precipitable water values of 1.75 to 2 inches
for the overnight into Saturday period and the cold front expected
to become quasistationary with a steering flow somewhat
perpendicular to the frontal boundary, there is a potential for
training storms along the front into Saturday. Through the day on
Saturday, mid level vorticity maxes will move overhead, allowing
divergence aloft to sustain showers through the day. Rainfall rates
could reach 1 to 2 inches per hour with some of these storms, making
flash flooding a threat for low lying and poor drainage areas. The
Weather Prediction Center has put all of Deep South Texas in a
Marginal Risk of excessive rainfall through Saturday night. The
general progression of thunderstorms/showers will move from west to
east from this afternoon through Saturday night, and total rainfall
amounts will range from 1 to 2 inches with the higher amounts
concentrated across the RGV, with locally heavier amounts
possible.

Temperatures will drop into the 60s and lower 70s behind the front
tonight, and only warm into the mid to upper 70s tomorrow with the
cold air advection and rainy conditions. Saturday night will also be
a slightly cooler-than-normal night, generally in the 60s across the
area.

LONG TERM (Sunday through Friday): Isolated to scattered
convection will prevail through a majority of the period courtesy
of an unsettled weather pattern. Near normal temperatures at the
beginning of the period will warm to above normal levels by the
end of the period.

MARINE (Now through Saturday Night): Winds are dropping as a strong
cold front approaches the area Friday this afternoon/evening, seas
will remain elevated this evening. Behind the front strong
northeasterly winds will move into the area and bring hazardous
seas, so Small Craft Advisories are in effect through Saturday night
as seas will remain elevated through most of the weekend. Showers
and thunderstorms will develop along the front and this evening and
then linger through Saturday as the front stalls and a coastal
trough develops.

Sunday through Friday: Small Craft Exercise Caution and Small
Craft Advisory will dominate through the period along the Lower
Texas Coast due to strong winds and rough seas.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday evening for TXZ248>257-351-
     353.

GM...Small Craft Advisory until midnight CDT Saturday night for
     GMZ150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

62/99
Hazardous weather outlook, May 8, 5:08 PM CST, 3 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
608 PM CDT Fri May 8 2020

TXZ248>257-351-353-092315-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
608 PM CDT Fri May 8 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

A Flash Flood Watch is in effect for all of Deep South Texas and
the Rio Grande Valley from midnight tonight until 7 PM CDT
Saturday.

Scattered to numerous showers and thunderstorms are forecast. Any
of the stronger or more persistent thunderstorms will have the
ability to produce large hail, damaging winds, and flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.

Scattered to numerous showers and thunderstorms are forecast for
Saturday. Any of the stronger or more persistent thunderstorms
will have the ability to produce large hail, damaging winds, and
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will be needed later tonight through
Saturday. Please follow CDC guidelines and relay any reports to
the National Weather Service office in Brownsville.

GMZ130-132-135-150-155-170-175-092315-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
608 PM CDT Fri May 8 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until midnight Saturday night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional Small Craft Advisories are possible along the Lower
Texas Coast Saturday and again Tuesday though Thursday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will be needed later tonight through
Saturday. Please follow CDC guidelines and relay any reports to
the National Weather Service office in Brownsville.

Brady

In the hours before

Special weather statement, May 8, 6:39 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Brownsville TX
739 PM CDT Fri May 8 2020

TXZ248-090130-
Zapata TX-
739 PM CDT Fri May 8 2020

...SPECIAL WEATHER STATEMENT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zapata County Airport, or near Bustamante, moving southwest at 20
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Zapata Middle School, Siesta Shores, Zapata County Public
Library, Las Palmas and Falcon Mesa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2709 9923 2700 9906 2669 9921 2672 9921
      2675 9924 2679 9924 2682 9926 2685 9927
      2686 9929 2687 9932 2688 9933 2690 9932
      2692 9933 2693 9937
TIME...MOT...LOC 0039Z 031DEG 17KT 2699 9919

TOMASELLI
Special weather statement, May 8, 6:44 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Brownsville TX
744 PM CDT Fri May 8 2020

TXZ249-090130-
Jim Hogg TX-
744 PM CDT Fri May 8 2020

...SPECIAL WEATHER STATEMENT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm over
Las Lomitas, or over Hebbronville, moving southwest at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Thompsonville, Jim Hogg
County Airport, Hebbronville High School, South Fork Estates and
Hebbronville Border Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2734 9855 2702 9872 2715 9896 2719 9896
      2727 9888 2727 9880 2735 9880 2736 9863
      2734 9862 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0044Z 031DEG 16KT 2735 9868

TOMASELLI
Special weather statement, May 8, 6:53 PM CST, 2 hours before
Special Weather Statement
National Weather Service Brownsville TX
753 PM CDT Fri May 8 2020

TXZ252-090130-
Starr TX-
753 PM CDT Fri May 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STARR COUNTY UNTIL 830 PM
CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
El Sauz, moving south at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
El Sauz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2672 9885 2665 9868 2641 9877 2651 9900
TIME...MOT...LOC 0053Z 021DEG 17KT 2661 9881

TOMASELLI
Special weather statement, May 8, 7:18 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Brownsville TX
818 PM CDT Fri May 8 2020

TXZ249-090145-
Jim Hogg TX-
818 PM CDT Fri May 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JIM HOGG COUNTY
UNTIL 845 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm over
Randado, or 17 miles northeast of Bustamante, moving southwest at 20
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Randado and Guerra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2723 9889 2712 9873 2678 9894 2679 9895
      2713 9895
TIME...MOT...LOC 0118Z 036DEG 18KT 2712 9887

TOMASELLI
Special weather statement, May 8, 8:18 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Brownsville TX
918 PM CDT Fri May 8 2020

TXZ249-252-090315-
Jim Hogg TX-Starr TX-
918 PM CDT Fri May 8 2020

...SPECIAL WEATHER STATEMENT...

At 918 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Guerra, or 7 miles north of Viboras. This storm
was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Viboras, Agua Nueva, Guerra, San Rafael Ranch Airport and Puesta Del
Sol Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2678 9842 2666 9902 2678 9895 2695 9895
      2714 9859
TIME...MOT...LOC 0218Z 095DEG 4KT 2682 9879

TOMASELLI
Special weather statement, May 8, 8:21 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Brownsville TX
921 PM CDT Fri May 8 2020

TXZ252-090315-
Starr TX-
921 PM CDT Fri May 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STARR COUNTY UNTIL
1015 PM CDT...

At 921 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roma Creek, or near Roma, moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rio Grande City, Roma, Sullivan City, Escobares, Garciasville, La
Rosita, La Grulla, La Victoria, Los Alvarez and Fort Ringgold County
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2657 9857 2628 9858 2624 9866 2627 9872
      2629 9871 2630 9875 2631 9875 2633 9879
      2637 9880 2635 9890 2639 9893 2637 9895
      2640 9896 2639 9901 2641 9904 2640 9908
      2643 9911 2648 9909 2651 9911
TIME...MOT...LOC 0221Z 268DEG 27KT 2643 9905

TOMASELLI

The radar

The Brownsville radar (KBRO), 141 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Starr

When
May 8, 8:53 PM CST to 9:02 PM CST
Where
Starr County, 1.85 mi NE of La Gloria to 5.17 mi SW of Robberson
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.740, -98.500

Multiple trees were reported down and blocking roadways to the north of La Gloria near highway 755. Time estimated via radar.

Thunderstorm Wind, Hidalgo

When
May 8, 9:28 PM CST to 10:25 PM CST
Where
Hidalgo County, 0.62 mi E of Penitas to 1.51 mi SSE of Mercedes
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
26.230, -98.440

Multiple power lines, poles, and trees were reported down with some blocking roads across Hidalgo county as the thunderstorm moved eastward across the county.

Hail, Hidalgo

When
May 8, 9:39 PM CST to 9:45 PM CST
Where
Hidalgo County, 0.93 mi NW of Shayland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
26.230, -98.290

Several reports of quarter size hail east-northeast of mission.

Hail, Hidalgo

When
May 8, 9:40 PM CST to 9:46 PM CST
Where
Hidalgo County, 1.42 mi ENE of Shayland
Measured
1.75 in hail
Reported by
Public
Coordinates
26.230, -98.260

Golf ball size hail reported to the northwest of McAllen via MPING report and a social media report.

Flood, Hidalgo

When
May 8, 10:57 PM CST to May 9, 12:00 AM CST
Where
Hidalgo County, 1.38 mi N of Mc Allen to Mc Allen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.220, -98.230

EM reports multiple street intersections in McAllen flooded. Time is estimated based on time of report.

Flood, Starr

When
May 8, 11:36 PM CST to May 9, 12:30 AM CST
Where
Starr County, 4.25 mi SW of Robberson to 1.24 mi SSW of Robberson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
26.600, -98.620

TxDoT tweeted flooding north of FM 2294 for about 2 miles. Time estimated based on tweet post.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898052, 898053, 898048, 898049, 898050, 898051.